Missouri, 2011

Hail in Missouri, June 10, 2011

June 10, 2011 · NWS EAX · 7 events in 3 counties and zones

A cold front caused a few severe thunderstorms over western Missouri, during the evening hours of June 10, 2011. There were several reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front caused a few severe thunderstorms over western Missouri, during the evening hours of June 10, 2011. There were several reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT FRI JUN 10 2011

.DISCUSSION...

ONGOING POST FRONTAL CONVECTION MOVING ACROSS PORTIONS OF FAR
NORTHERN MISSOURI THIS AFTERNOON. MORNING CONVECTION HAD PUSHED THE
EFFECTIVE FRONTAL BOUNDARY INTO PORTIONS OF SOUTHEAST KANSAS AND
CENTRAL MISSOURI. THE BOUNDARY HAS SINCE STALLED AND IS NOW LIFTING
BACK NORTH AS AMPLE DAYTIME HEATING IS NOW UNDERWAY SOUTH OF THE
FRONT. THIS IS ALLOWING THE WARM SECTOR TO ONCE AGAIN BECOME
MODERATELY UNSTABLE THIS AFTERNOON WITH MLCAPE VALUES CLIMBING TO
1500 TO 2000 J/KG. FURTHER DESTABILIZATION IS LIKELY TO CONTINUE
OVER THE NEXT FEW HOURS AS TEMPERATURES ACROSS CENTRAL MISSOURI
CLIMB INTO THE UPPER 80S TO LOWER 90S. SHORT RANGE GUIDANCE
INDICATING AFTERNOON CONVECTIVE DEVELOPMENT ALONG THE FRONTAL BOUNDARY THIS
AFTERNOON...PERHAPS INITIALLY WITHIN AGITATED CU FIELD ACROSS
SOUTHEASTERN KANSAS. EXPECT ADDITIONAL DEVELOPMENT TO SPREAD EAST
THIS AFTERNOON AS THE REMAINING INHIBITION IS ERODED. WHILE LOW LEVEL
SHEAR IS RATHER WEAK ACROSS THE FORECAST AREA...MID LEVEL FLOW OF
40-45 KTS WILL CONTRIBUTE TO SUFFICIENT DEEP LAYER SHEAR FOR
ORGANIZED CONVECTION. GIVEN THE WEAK LLVL WIND FIELDS...LARGE HAIL
AND DAMAGING WINDS WILL BE THE BIGGEST THREAT WITH THE STRONGEST
ACTIVITY.

PRECIPITATION SHOULD PUSH SOUTH OF THE AREA BY TONIGHT AS THE COLD
FRONT PUSHES THROUGH. BUFR FORECAST SOUNDINGS ALONG WITH SREF
PROBABILITIES INDICATE POST FRONTAL STRATUS WILL BE POSSIBLE AND HAVE
HELD ON TO CLOUD COVER THROUGH THE NIGHT. A FAIRLY DECENT DAY
EXPECTED TOMORROW AS PRECIP REMAINS SOUTH OF THE AREA AND
TEMPERATURES REMAIN IN THE 70S ACROSS MOST LOCATIONS. HOWEVER...THIS
WILL BE FAIRLY SHORT LIVED AS THE NEXT UPPER SHORT WAVE TROUGH
WITHIN A PREDOMINANT SOUTHWEST UPPER FLOW REGIME ACROSS THE PLAINS
TRANSLATES ACROSS THE AREA. EXPECT RAIN CHANCES TO INCREASE MARKEDLY
AS THIS WAVE MOVES THROUGH AND WILL KEEP HIGH CHC TO LIKELY POPS
THROUGH THE DAY ON SUNDAY.

THROUGH THE UPCOMING WORK WEEK...A LESS AMPLIFIED UPPER HEIGHT
PATTERN WILL DEVELOP ACROSS THE CENTRAL CONUS LEADING TO LOWER
CONFIDENCE IN PRECIP CHANCES THROUGH THIS TIME FRAME. THE NEXT
SUBSTANTIAL UPPER WAVE TO AFFECT THE AREA LOOKS TO ARRIVE BY MIDWEEK
BRINGING A FRONT INTO THE REGION.

DEROCHE

&&

.AVIATION...

MORNING CONVECTION HAS WANED EARLY THIS AFTERNOON WITH CLOUD COVER RAPIDLY
BREAKING ACROSS THE TERMINALS. SURFACE FRONTAL BOUNDARY CURRENTLY
DRAPED FROM FAR SOUTHEASTERN KANSAS INTO CENTRAL MISSOURI WILL BEGIN
LIFTING NORTH SHORTLY AS MORE VIGOROUS SURFACE HEATING TAKES PLACE
SOUTH OF THE BOUNDARY. SHOWERS AND THUNDERSTORMS SEEM PROBABLE ALONG
THE FRONT THIS AFTERNOON...HOWEVER CONFIDENCE ON TIMING AND LOCATION
IS LOW AT THE MOMENT. WILL CARRY VCTS AT THE KANSAS CITY TERMINALS
FOR NOW UNTIL CONVECTION INITIATES. OTHERWISE...ACTIVITY SHOULD MOVE
EAST OF THE TAF SITES BY THIS EVENING WITH MVFR TO PERHAPS IFR CIGS
DEVELOPING AS THE FRONT ONCE AGAIN PUSHES SOUTH OF THE AREA.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 10, 12:03 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT FRI JUN 10 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
103 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON TRIGGERING
THUNDERSTORMS THROUGH PORTIONS OF NORTHEASTERN THROUGH CENTRAL AND
WEST CENTRAL MISSOURI. MODERATE INSTABILITY AND FAVORABLE SHEAR WILL
SUPPORT A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE FOR AREAS GENERALLY ALONG AND SOUTHEAST OF A KIRKSVILLE TO
KANSAS CITY LINE.

A FEW THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT HOURS BUT AS
COOLER AIR MOVES INTO THE REGION BEHIND THE FRONT THE THREAT OF
SEVERE WEATHER WILL DIMINISH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BEGIN TO INCREASE IN COVERAGE LATE SATURDAY NIGHT
AND INTO SUNDAY. BY SUNDAY AFTERNOON MODERATE INSTABILITY WILL BUILD
ACROSS EASTERN KANSAS AND WESTERN MISSOURI AND WITH FAVORABLE SHEAR
SEVERE THUNDERSTORMS WILL BE POSSIBLE.

PERIODIC THUNDERSTORM CHANCES WILL PERSIST THROUGH THURSDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGH THIS PERIOD ALTHOUGH THERE IS
TOO MUCH UNCERTAINTY TO HIGHLIGHT A SPECIFIC PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON FOR AREAS
GENERALLY ALONG SOUTH AND EAST OF A KANSAS CITY TO KIRKSVILLE LINE.

DEROCHE

In the hours before

Local storm report, Jun 10, 1:20 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     NON-TSTM WND GST 3 E EDGERTON KS         38.76N 94.96W
06/09/2011  M58.00 MPH       JOHNSON            KS   DEPT OF HIGHWAYS

&&

DDEROCHE
Special weather statement, Jun 10, 5:13 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
613 PM CDT FRI JUN 10 2011

MOZ045-110000-
PETTIS MO-
613 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETTIS COUNTY UNTIL 700
PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN RIDGE...OR 10 MILES EAST OF WINDSOR...
MOVING NORTHEAST AT 10 MPH.

THIS STORM WAS CONTINUING TO INTENSIFY AND HAIL UP TO THE SIZE OF
NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMITHTON.

THIS STORM MAY INTENSIFY FURTHER...AND A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3875 9306 3859 9307 3854 9335 3862 9340
TIME...MOT...LOC 2313Z 236DEG 10KT 3858 9333

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 93 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Pettis

When
June 10, 5:43 PM CST
Where
Pettis County, 1.75 mi NE of Spring Fork
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.600, -93.230

Hail, Pettis

When
June 10, 5:49 PM CST
Where
Pettis County, 2.76 mi S of Sedalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.660, -93.230

Hail, Pettis

When
June 10, 5:57 PM CST
Where
Pettis County, 3.62 mi NNE of Spring Fork
Measured
1.75 in hail
Reported by
Public
Coordinates
38.630, -93.230

Hail, Pettis

When
June 10, 5:59 PM CST
Where
Pettis County, 3.62 mi NNE of Spring Fork
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.630, -93.230

Hail, Pettis

When
June 10, 6:08 PM CST
Where
Pettis County, Sedalia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.700, -93.230

Hail, Howard

When
June 10, 6:28 PM CST
Where
Howard County, 0.54 mi E of New Franklin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.020, -92.740

Hail, Cooper

When
June 10, 6:43 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -92.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317813, 317814, 317815, 317816, 317817, 317818, 317819.